Presenter: Emily Sze PGY-2
Case: 40-year-old male with history of depression and passive suicidal ideation presented after purposefully overdosing just prior to arrival on 10 tablets of Depakote 125mg, 80 tablets of Klonopin 2mg, 6 tablets of Topamax 25mg, and 10 tablets of Lexapro 10mg. Currently complains of no symptoms. Exam including full neurological exam was completely normal.
Chemistry panel: wnl
Lactic acid: 4.8
Troponin: < 0.01
Initial ABG: normal
Depakote level: send-out
EKG: sinus tachycardia, no ischemic changes
Dispo: While awaiting psych evaluation, patient became acutely altered, tossing & turning in bed, unresponsive to pain, not following commands. Repeat ABG showed no hypercapneic respiratory failure. He was intubated for respiratory protection and started on L-carnitine.
- Depakote toxicity: Most common is lethargy, n/v, mild hepatotoxicity. Ingestions of > 200 mg/kg or with serum level > 180 may have CNS involvement, such as cerebral edema (usually p/w within 12 hours to 4 days after OD), which can cause seizures, death.
- Valproate hyperammonemic encephalopathy (VHE):
- Defined as NH3 level > 80 ug/dl after overdose on Depakote.
- Depakote -> propionic acid -> blocks urea cycle (helps to eliminate ammonia)
- Risk factors: pre-existing renal or hepatic failure, polypharmacy, carnitine deficiency (vegetarian, malnourished, trauma, fasting)
- Treat with L-carnitine 100 mg/kg IV loading dose, then 15 mg/kg IV q4h
- Trend serum ammonia levels until going down
- Trend Depakote levels if available q 2-4 hours
- Single dose of activated charcoal may be helpful
- Narcan may help with respiratory depression
- Ativan for seizures prn
- Wadzinski J, et al. Valproate-associated Hyperammonemic Encephalopathy. J Am Board Fam Med Sept-Oct 2007 vol. 20 no. 5 499-502
- Sztajnkrycer, MD, et al. Valproic acid poisoning. UpToDate, Waltham, MA. (Accessed on March 27, 2017.)